WITN  | Greenville, NC  | News, Weather, Sports

FDA Issues Z-Pack Warning

The Food and Drug Administration has issued a new warning about one of the most popular antibiotics in the US.

FDA experts say Azithromycin, or the Z-Pack, can cause a potentially fatal irregular heart beat in certain patients. Studies show the drug can alter the electrical activity of the heart, which may lead to a condition in which the timing of the heart's contractions becomes irregular.

Those at risk for this side effect include people with a slower than normal heart rate, those who use drugs to treat an irregular heart rhythm, or those with low levels of potassium or magnesium.

While the number of deaths among at-risk patients is low, a recent study found it is 2.5 times higher than normal.


Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus
WITN

275 E. Arlington Blvd. Greenville, NC 27858 252-439-7777
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 197747001 - witn.com/a?a=197747001